NEW HAVEN SEES 71 K2 DRUG OVERDOSES
It was a crazy day in New Haven last Wednesday. Even as the city’s fire chief, John Alston Jr, spoke to reporters about a slew of overdoses, he was interrupted. Someone was shouting behind him. Why? There was yet another case of someone overdosing on the drug, K2. Alston said, “We’re getting another call of a person.” In total, 71 people across the city overdosed on K2 last Wednesday. That’s just a staggering number. Alston was quick to coordinate a response to the latest case and returned to speak with media. It was a dramatic and serious scene. 71 drug overdoses is 71 too many.
NATIONAL PROBLEM HIGHLIGHTED AT LOCAL LEVEL WITH SAME DAY OVERDOSE MARATHON
So everyone knows these overdoses are now a national problem. But last Wednesday’s numbers highlighted how bad it has become in New Haven. The victims were people of all stripes, ages and demographics. Alston also said, “It’s a nationwide problem that people are self-medicating for several different reasons, and every agency — police, fire, medical hospitals — all are strained at this time. This is a problem that’s not going away.” But New Haven police did report that one person was in custody. So far there’s no update with additional details about the suspect. But one dealer isn’t the problem. The drugs are the problem. And they are clearly popular. So far, we don’t know why this K2 epidemic hit. Were the drugs tainted? Were they too strong? Or was there poison?
SEVERAL TREATED AND RELEASED IMMEDIATELY OVERDOSED A 2ND TIME
New Haven’s director of Emergency Operations, Rick Fontana, describe the overdose symptoms. They included increased heart rates, copious vomiting as well as decreased respiratory function. Taken together, those are all very dangerous for overdose victims. Responders found some unconscious, others just semi-awake and responsive. None of the victims died. That alone seems a miracle. But two were in life-threatening condition. Several people released from the hospital needed to be treated after overdosing a second time, almost immediately. That alone is just crazy. Responders clearly did an amazing job.
K2 POPULAR, BUT OFTEN LACED WITH OTHER DRUGS
K2 is a synthetic cannabinoid. But it’s often laced with other, dangerous drugs. This can be a recipe for disaster. Especially as this problem is sure to get worse before it gets better. Imagine what this was like for New Haven responders. They often were treating and transporting 9 people as once. The calls just kept coming in and wouldn’t stop. Then they’d see someone they saved already. But they overdosed again. It was just a crazy scene. Somehow, no one passed away. But that was clearly luck. So how many overdoses will happen tomorrow? Or the week after? And why are they happening in these numbers? I hope the answers aren’t tragic. We are sure to find out.